Naloxone Distribution Project
In an effort to prevent opioid overdose deaths, Kern County Public Health is distributing Narcan to Kern County residents at no cost. Narcan is a nasal spray and the brand-name of Naloxone, a life-saving medication used to reverse an opioid overdose. Because of the CDPH’s statewide Naloxone standing order, Narcan can be given out. Public Health staff will provide individuals one box of Narcan and give a brief training for how to respond to an opioid overdose.
How to get Narcan
Narcan is available in our Public Health Clinic located at 1800 Mt. Vernon Avenue in Bakersfield. Staff will train residents in groups of 1-2 people as walk ins. Training time is about 10-15 minutes. Individuals will be given one box that contains two doses of Narcan as well as educational materials. Narcan is available during clinic hours Monday to Friday. 8:30 am – 4:30 pm.
For groups of 3-10, training will need to be scheduled in advance with Public Health. Please call 661-321-3000.
For groups over 10 people or businesses looking for Narcan, contact Kern Behavioral Health. KBHRS can also help with “train-the-trainer” programs.
Free Narcan is also available at all Kern County Libraries.
Other facilities including medical facilities, law enforcement, and fire services can obtain Narcan by contacting our Emergency Medical Services (EMS) team.
- Acute opiate withdrawal symptoms may occur from use of Narcan Nasal Spray in people who are opioid dependent
- Symptoms include:
- Body aches, fever, sweating
- Runny nose, sneezing, goose bumps
- Yawning, weakness, shivering, or trembling
- Nervousness, restlessness, or irritability
- Diarrhea, nausea or vomiting, abdominal cramps
- Increased blood pressure and increased heart rate
- After recovery from overdose, a person may experience
- Withdrawal-like symptoms
- Prevent adverse reaction by keeping a calm, bystander free environment for recovery
- Stay with the person in case another dose of Narcan Nasal Spray is necessary as long-acting opioids (e.g., Methadone) present the greatest risk of relapse/return of overdose symptoms
- Post-overdose recovery symptoms are normal and will not cause the person harm
- If possible, ensure emergency services has been contacted
Q: Can Narcan dispensed by KCPHSD be sold or given away?
A: No. Narcan kits should remain with the individual trained to respond to an opioid overdose.
Q: Who can be trained to use Narcan?
A: Any Kern County resident over the age of 12 can receive Narcan training.
Q: Can Narcan be administered to pregnant women?
A: Yes. However, because Narcan crosses the placenta, it may precipitate withdrawal symptoms in the fetus. Both mom and baby will need a medical follow-up. It is important to call 9-1-1
Q: Can children take Narcan to their school?
A: The parent should contact the individual school district to check their policy.
Q: Can Narcan be administered to children?
A: Yes. Narcan can be administered to all ages.
Q: Does the Good Samaritan law protect me when responding to an opioid overdose?
A: People acting in good faith are protected by The Good Samaritan Law.
To view Overdose Data and Statistics for California, see this link to CDPH.
CDPH Data Home Page: https://www.cdph.ca.gov/Programs/CCDPHP/sapb/Pages/Data.aspx